Kansas, 2022Hail and Damaging Winds in Kansas, July 13, 2022
July 13, 2022 · NWS GLD · 8 events in 3 counties and zones
On July 13th, thunderstorms developed in northwestern Kansas during the evening hours associated with a surface trough in the region. These thunderstorms produced damaging wind gusts up to an estimated 90 mph and hail up to quarters in size.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On July 13th, thunderstorms developed in northwestern Kansas during the evening hours associated with a surface trough in the region. These thunderstorms produced damaging wind gusts up to an estimated 90 mph and hail up to quarters in size.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 13, 4:56 PM CST, 19 minutes earlier.
Area forecast discussion, Jul 13, 4:56 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
456 PM MDT Wed Jul 13 2022
.SHORT TERM...(This evening through Friday night)
Issued at 229 PM MDT Wed Jul 13 2022
The upper ridge over the Rockies and High Plains region today
expands across the Plains states on Thursday and Friday with a
short wave trough moving through the apex of the ridge from the
central to the northern High Plains Friday night.
A surface trough deepens along the Front Range tonight and
Thursday under the ridge before moving eastward into the forecast
area on Thursday night and moving south and east of the area by
Friday night.
There is a weak signal for the potential of extremely isolated
thunderstorms late this evening northeast of a line from
Benkelman, Nebraska to Gove, Kansas. Confidence is very low in
seeing anything develop, so only have a few spots showing up in
the forecast tonight. There is a better signal for scattered storms
moving across the northern sections of the forecast area Thursday
evening as a weak diurnally induced short wave moves off the
Rockies and across the plains. Confidence in scattered
thunderstorms moving out of the Rockies and across the plains of
eastern Colorado into northwest Kansas and southwest Nebraska is
higher as the surface and upper troughs move across the region.
Only general thunderstorms are expected at this time with no
severe weather anticipated.
Temperatures peak on Thursday and Friday with highs in the upper
90s to around 105. Overnight Lows in the middle 60s to middle 70s
are expected. Some areas will be near heat advisory criteria of
105 with reference to ambient temperatures. With generally low RH
values over the region, expect heat index values to be around or
actually below the ambient air temperatures. Therefore, no heat
products are expected at this time.
Dry conditions with afternoon minimum relative humidity values in
the middle to upper teens will produce elevated to near critical
fire weather conditions with a lack of stronger winds being the
limiting factor in issuing any fire weather products.
.LONG TERM...(Saturday through Wednesday)
Issued at 136 PM MDT Wed Jul 13 2022
An upper-level shortwave trough creeps southward into the area on
Saturday, providing some very slight, short-lived relief from the
high amplitude ridge and accompanying triple digit heat. PWAT values
peak at 1.25 to 1.5 on Saturday, before drying out at the start of
the week. Low RH values Sunday and Monday bring additional concerns
for fire weather. At this time, the wind forecast does not look to
support criteria for any Red Flag Warnings but RH values are
expected to fall into the mid-teens to low-20s with near-record
temperatures in some areas. Thunderstorm chances remain in the
forecast as embedded weak disturbances are drawn into the ridge. The
main threat with any storms that develop continues to be strong
winds. On Tuesday, a trough in the lee of the Rockies moves eastward
over our area with thunderstorm chances continuing. Slightly cooler
high temperatures Tuesday in the mid-90s to low-100s. Some
uncertainty in the forecast past Tuesday as model solutions diverge,
however, the ridge may become less amplified with slight relief in
temperatures once again.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 450 PM MDT Wed Jul 13 2022
For KGLD... VFR conditions are expected through the period. Winds
near the surface will remain around 10-12kts from the south
through much of the period. An occasional gust to 20 kts is also
possible. The Low-Level Jet is expected to develop tonight a few
hundred feet above the surface around 06Z. While not reaching
llws criteria, be aware that wind speeds could increase around 10
kts in 200ft.
For KMCK... VFR conditions are expected through the period.
However, an isolated thunderstorm is possible through 04Z. Did not
include in the TAF as the thunderstorms (if they do form) are
expected to be isolated and brief. Winds are expected to remain
roughly from the south through the period at 10-13 kts. The Low-
Level Jet is expected to develop tonight a few hundred feet above
the surface around 06Z. While not reaching llws criteria, be
aware that wind speeds could increase around 10 kts in 200ft.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...LOCKHART
LONG TERM...CC
AVIATION...KAK
Hazardous weather outlook, Jul 13, 3:09 PM CST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
309 PM MDT Wed Jul 13 2022
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141645-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
309 PM MDT Wed Jul 13 2022 /409 PM CDT Wed Jul 13 2022/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...
Hot weather will continue across the region Thursday into the first
half of next week. Temperatures in excess of 100 degrees will become
widespread by Thursday and several locations may see 5 or more days
of 100 degree weather in a row.
There will be chances for showers and thunderstorms Thursday and
Friday nights across a good portion of the region.
Chances for thunderstorms are also possible Saturday and Saturday
night as well as into the beginning of next week for a good portion
of the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight.
In the hours before
Special weather statement, Jul 13, 5:08 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
608 PM CDT Wed Jul 13 2022
KSZ002-132345-
Rawlins KS-
608 PM CDT Wed Jul 13 2022
...A strong thunderstorm will impact portions of central Rawlins
County through 645 PM CDT...
At 608 PM CDT, Doppler radar was tracking a strong thunderstorm near
Atwood, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Ludell around 615 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3989 10117 3998 10107 3983 10083 3972 10103
TIME...MOT...LOC 2308Z 327DEG 18KT 3985 10104
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TriggThunderstorm Wind, Rawlins
- When
- July 13, 5:15 PM CST
- Where
- Rawlins County, 1.48 mi NNW of Blakeman
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 39.840, -101.130
Report received of a 12 inch healthy cottonwood tree limb being blown through a metal roof of a workshop by an estimated 80 mph wind gust. Time is radar estimated and wind speed estimated from damage indicators.
Hail, Rawlins
- When
- July 13, 5:54 PM CST to 6:19 PM CST
- Where
- Rawlins County, 0.87 mi NE of Atwood
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 39.810, -101.040
Report received via social media of hail up to pennies in size at location.
Thunderstorm Wind, Wallace
- When
- July 13, 6:55 PM MST
- Where
- Wallace County, 2.14 mi SSW of Wallace
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.890, -101.590
Report received of an estimated 60 mph thunderstorm wind gust at location.
Thunderstorm Wind, Wallace
- When
- July 13, 6:59 PM MST
- Where
- Wallace County, 2.07 mi S of Wallace
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.890, -101.580
Mesonet site recorded a 60 mph thunderstorm wind gust at location.
Hail, Wallace
- When
- July 13, 7:20 PM MST
- Where
- Wallace County, 8.31 mi S of Wallace
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 38.800, -101.590
Report received via social media of an estimated 1 inch hail at location.
Thunderstorm Wind, Wallace
- When
- July 13, 7:20 PM MST
- Where
- Wallace County, 8.31 mi S of Wallace
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 38.800, -101.590
Report received via social media of a approximately 12 inch diameter large tree limb broken off from a large tree. Time is estimated from radar and wind speed is estimated from damage indicators.
Hail, Greeley
- When
- July 13, 7:54 PM MST
- Where
- Greeley County, 7.19 mi NNE of Horace
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.582, -101.752
Report received of hail up to pennies in size at Rd. I and KS-27.
Hail, Greeley
- When
- July 13, 7:55 PM MST
- Where
- Greeley County, 11.7 mi NNE of Whitelaw
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.611, -101.604
Report received of hail up to pennies in size at Rd. G and Rd. 24.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Michigan, July 13, 20223 deaths · 3 events
- Coastal Flood in American Samoa, July 13 to 14, 2022$2.0 million · 2 events
- Flash Flood and Dust Storm in Arizona, July 13, 2022$113,000 · 52 kt wind · 14 events
- Damaging Winds in Mississippi, July 13, 20221 injured · $74,000 · 50 kt wind · 15 events
- Tornado and Damaging Winds in New York, July 13, 2022$29,000 · EF1 · 11 events
- Hail and Damaging Winds in New York, July 13, 2022$80,000 · 1 in hail · 12 events
- Debris Flow and Damaging Wind in Arizona, July 13, 20221 injured · $82,000 · 56 kt wind · 3 events
- Damaging Winds and Lightning Strikes in Georgia, July 13, 2022$104,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Texas, July 13 to 14, 20222 injured · 52 kt wind · 13 events
- Hail and Damaging Winds in Louisiana, July 13, 2022$24,000 · 1 in hail · 7 events
- High Surf in Hawaii, July 13 to 19, 2022$7,000 · 21 events
- Rip Currents in Illinois, July 13 to 14, 20222 injured · 2 events